My son is seven months old, and for over a week now I have noticed a cloudiness that seems to start on the white part of his eye that moves over to the iris. His eye also has been getting red. I'm really scared that he might have glaucoma. I have taken my son to his pediatrician and he says that he cannot see anything wrong. Recently, I took him to the urgent care facility and this doctor saw the eye changes, but he did not know what it was. What would cause these symptoms? Please help because I am very frightened for my baby. [ 08/18/11 ]
I share your concern over your son's eye. However, without examining the child, it is hard for me to ascertain whether your child has glaucoma. Some of the symptoms of childhood glaucoma are tearing, hypersensitivity to light, and squeezing of the eyelids. Sometimes we may see corneal clouding or whitening. The cornea is the clear “windowpane” of the eye in front of the iris. Your description of the “cloudiness” does not seem isolated to the cornea and may not represent a sign of glaucoma. However, it is important to have a comprehensive eye exam as there are other conditions that may need to be treated. I recommend that you bring your child to a pediatric ophthalmologist, or if there are not any in your area, a general ophthalmologist. The urgent care facility or your pediatrician can refer you to an ophthalmologist.
I was just diagnosed with glaucoma and I want to know if my eye glass prescription will change. [ 08/16/11 ]
Glaucoma affects your optic nerve and visual field, but does not affect your refractive error, which is what eyeglasses correct. Of course, your eyeglass prescription may still need updating over time as the refractive power of your eye changes. For example, as we get older, everyone eventually requires reading glasses due to presbyopia (decreased ability to focus on near objects with age).
I am scheduled to have oral surgery for the removal of an impacted tooth. Will the surgery and drugs used during the procedure affect pseudoexfoliation syndrome? [ 08/15/11 ]
Pseudoexfoliative material can be deposited throughout the body; however, the only location in which it can have harmful effects is in the eye. Oral surgery and anesthesia will not affect the pseudoexfoliation syndrome in your eye. In general, anesthetic drugs can affect your eye pressure, but this would only be relevant if you were having your eye pressure measured while you were under anesthesia. For example, midazolam, a common agent used for anesthesia, causes a minimal to mild reduction in eye pressure. Good luck with your oral surgery!
I had angle-closure glaucoma surgery two weeks ago and I have had a sandy feeling in my left eye since the procedure. Is this a side effect of the laser surgery? [ 08/14/11 ]
Thank you for your question. Unfortunately, without having examined your eyes and without having more knowledge about what type of surgery you had, it is difficult to answer that question. Given the fact that you stated that you had “laser surgery” for angle-closure, I would have to assume that you have had a laser peripheral iridotomy. In this type of procedure, the eye doctor often places a lens on the eye and then uses a laser to create a hole in the iris (the colored part of the eye). Immediately after the procedure, it is possible that the cornea is a little scratchy because of the lens being used. In most cases, this goes away by the next morning. If you are still experiencing these symptoms, it is important to go back to the doctor and have the cornea checked to make sure there are no lingering problems. It is most likely that you have some dry eyes or allergy symptoms and the sandy feeling is not related to the laser surgery; however, without an exam it would be impossible to tell. If it is dry eyes or allergies, your doctor will be able to prescribe some medicine to help those symptoms. I wish you the best of luck.
My mother, who is 73 years old, just had laser eye surgery to reduce eye pressure; however, the doctor performed the procedure on the wrong eye. I would like to know if this harmed her or if we should change doctors? Once the error was discovered they scheduled her to have the procedure performed on the correct eye. [ 08/13/11 ]
Thank you for your question. There are risks, benefits and alternatives to every procedure. Doctors recommend a procedure when they believe the benefits outweigh the risks. Laser surgery has few risks, but if it was performed in the wrong eye, the doctor should follow that eye for a month or so to make sure there are no signs of side effects. In most cases a laser procedure such as this has a relatively small chance of doing harm (and given the fact that most glaucoma occurs in both eyes, it may actually be of some help). I think the decision to stay with the current eye doctor or switch doctors is a decision that you will have to make yourself. The important question is whether or not you still have trust in your doctor because your relationship should be based on trust and respect. If you no longer feel comfortable seeing your current eye doctor, then you should consider finding a new physician. I wish you the best of luck.
I am now 66 years old and have had eye exams every two to three years since my late 40s. I was just recently diagnosed with Fuchs’ dystrophy and the doctor wants me to start taking TravatanZ. Should I get a second opinion and why wasn't this diagnosed earlier? [ 08/12/11 ]
Thank you for your question. Unfortunately without having completed a full exam and without having reviewed your medical history, it is nearly impossible for me to give accurate advice in this case. Fuchs' dystrophy is a disease of the cornea that shows up later in life (66 is a very likely time for you or your eye doctor to start noticing the signs and symptoms of this disease). Fuchs' dystrophy is a disease in which the innermost layer of the cornea, which consists of endothelial cells, is slowly lost. The job of those endothelial cells is to act like a “sump pump.” It takes water out of the cornea and pumps it back into the eye. If the cornea loses the ability to pump that water out, it can become swollen. This will cause changes in vision and can cause some discomfort. The question is why the doctor prescribed Travatan Z (a prostaglandin analog). I would have to assume that you also have signs of glaucoma because Travatan Z is not (to my knowledge) standard of care for Fuchs' dystrophy. If you have glaucoma and you need to treat the glaucoma, a prostaglandin analog such as Travatan is reasonable; most doctors simply recommend avoiding carbonic anhydrase inhibitors. If you are concerned, do not hesitate to get a second opinion from a glaucoma specialist. Also, do not hesitate to have an open dialog with your eye doctor and ask them why they have chosen to treat you with Travatan. I wish you the best of luck.
I am writing this question on behalf of my father, who cannot drive because he has vision in only one eye. He has had operations for retinal detachment in both the eyes and for cataract surgery. Have there been any recent developments in the field of glaucoma? Is there research or interesting developments regarding nerve cell stimulation or regeneration? [ 08/11/11 ]
Thank you for your question. I am sorry that your father is having such difficulty. I know that no longer being able to drive is quite difficult for many people because they often feel they have lost some independence. However, if your father's vision is dramatically impaired, he may well be a danger to himself or others if he gets behind the wheel.
There is new research on retinal stimulating chips and stem cell therapy for optic nerve and retinal cell regeneration. At this time, the results are not quite to the point that someone that is considered legally blind could drive again. Given that this research is likely to be several years or even decades away from benefitting people like your father, I think the best thing that I can offer you is a referral to a low-vision specialist. Often our low-vision partners have technologies such as telescopes, CCTVs, special lights, and other things that can help our “legally blind” patients regain some independence and get back to doing things that they enjoy. I highly recommend that you discuss getting a low-vision consult/recommendation from your eye doctor. I wish the best of luck to you and your father.
My wife has experienced a slow reduction in her vision after the birth of our baby. The doctor said that optic neuritis has turned into optic atrophy. Is there any medicine for this condition? [ 07/17/11 ]
Thank you for your question. Unfortunately, I am afraid that I will not likely be able to provide you with much advice in this situation. Without knowing the full history, the results of tests and previous eye examinations, the reasons for the optic neuritis, and your wife’s past medical history, it is nearly impossible to provide any recommendations or predictions. If the optic neuritis was caused by multiple sclerosis (MS), it would be possible to start medications that would help slow the number of recurrent MS events. Otherwise, the role of medications at this point is likely very minimal. Once optic atrophy has occurred, this is possibly a sign of irreversible damage to the optic nerve. That being said, this is outside of my area of expertise as I am a glaucoma specialist. I would suggest that you discuss this problem with your eye doctor and get a referral to a neuro-ophthalmologist for a complete evaluation and further recommendations.